Acetaminophen (Tylenol) Maybe Not As Safe As Once Thought

Pill bottlesAlmost everybody in the United States has taken Tylenol at one point or another. The active ingredient in Tylenol, acetaminophen, is generally considered safe and the drug is widely available over the counter (OTC), without need for a doctor’s prescription. A new study suggests, however, that acetaminophen may not be as safe as it was once thought to be. The research team advises taking it with caution and never taking more of it than the product label recommends.

Acetaminophen is marketed in the US and Japan as Tylenol; in Australia and the United Kingdom, it’s sold as Panadol. In the US and Japan, the product’s active ingredient is listed as acetaminophen; in other countries, the word paracetamol is used in place of acetaminophen but both names refer to the same drug. The researchers conducting the study on acetaminophen’s side effects refer to the drug as paracetamol; they are British, working from the Leeds Institute of Rheumatic and Musculoskeletal Medicine at Chapel Allerton Hospital in England.

Acetaminophen is a mild analgesic; it relieves minor pain and reduces fever. It does not have anti-inflammatory properties so it is not an NSAID (non-steroidal anti-inflammatory drug), another popular OTC class of pain-relieving drugs marketed as aspirin, ibuprofen (Advil, Motrin), or naproxen (Aleve).

All drugs, even those sold OTC, come with side effects (also known as adverse events, or AEs). Professor Philip G. Conaghan led the observational study of acetaminophen’s AEs by reviewing the findings of eight studies which compared certain side effects experienced by people taking acetaminophen at doses recommended on OTC labels against the same medical complications in people who took nothing.

The researchers were looking specifically for AEs that included:

  • Death
  • Cardiovascular AE — cerebrovascular accidents (strokes), hypertension, or myocardial infarction (heart attack)
  • Gastrointestinal (GI) AE — GI bleeding
  • Renal AE — kidney dysfunction that includes the need for dialysis or transplant

The research revealed higher rates for all acetaminophen-related AEs in question than for people who did not take the drug. The rate of AEs were highest in people taking stronger doses of the drug or taking it for an extended length of time.

The research team writes, “Based upon the data presented (in their study), we believe the true risk of paracetamol prescription to be higher than that currently perceived in the clinical community.” Their findings lead the researchers to suggest the need for a more systematic review of how effectively the drug works and how well it is tolerated by people taking it.

In the US OTC-drug market, many Tylenol and Tylenol-based products are formulated and marketed for children. In light of the Leeds study findings, it is important for parents to give children only the dosages listed on product labels and be alert to any signs of side effects.


Sources:

  1. Conaghan, Philip G, et al. "Paracetamol: not as safe as we thought? A systematic literature review of observational studies." Annals of the Rheumatic Diseases 5.3 (2015). BMJ. Web. 26 Mar. 2015.
  2. "Acetaminophen and Children: Why Dose Matters." Mayo Clinic / Children's Health. Mayo Foundation for Medical Education and Research, 13 Apr. 2014. Web. 26 Mar. 2015.